Indiana, 2008

Flash Flooding in Indiana, May 8 to 9, 2008

May 8 to 9, 2008 · NWS IND · 2 events in 2 counties and zones

Heavy rain across portions of central Indiana caused flash flooding to develop in Sullivan and Martin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain across portions of central Indiana caused flash flooding to develop in Sullivan and Martin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 8, 2:00 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 8, 2:00 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT THU MAY 8 2008

.DISCUSSION...FOR PUBLIC FORECAST
MAIN FOCUS WILL BE ON TIMING OF RAIN CHANCES OVER NEXT SEVERAL
DAYS.  RAIN WAS STILL OCCURRING OVER MOST OF OUR FORECAST AREA WITH
THE EXCEPTION OF THE FAR SOUTHWEST AND SCATTERED SHOWERS WERE THE
RULE THERE.  LOW PRESSURE WAS OVER SOUTHERN ILLINOIS AT 18Z.  MODELS
TRACK THIS SURFACE LOW ACROSS THE OHIO VALLEY TONIGHT AND RAIN WILL
END MOST AREAS BY MIDNIGHT AFTER A S/W MOVES THROUGH.

A WEAK S/W WILL TRACK ACROSS OUR REGION LATE FRIDAY. EVEN THOUGH QPF
WILL BE LIGHT MODELS ARE SHOWING MORE QPF WITH EACH RUN AND WILL
FINALLY MENTION POPS WITH THIS SYSTEM EVEN THOUGH THE MODELS SEEM TO
BE OVERDOING RAIN AMOUNTS WITH THIS SYSTEM.  WITH THE SURFACE LOW
TRACKING FAR TO OUR SOUTH WILL KEEP HIGHEST POPS AND QPF IN OUR
SOUTHERN REGION.

THERE WILL BE ANOTHER BREAK IN PRECIP LATE FRIDAY NIGHT AND
SATURDAY.  THEN A STRONGER S/W WILL AFFECT US LATE SATURDAY NIGHT
AND SUNDAY INTO EARLY SUNDAY NIGHT.  BOTH NAM AND GFS ARE TRENDING
SLOWER AND STRONGER WITH THIS SYSTEM.

IN THE EXTENDED ANOTHER S/W WILL AFFECT US MAINLY TUESDAY NIGHT INTO
THURSDAY PERIOD.  HPC NUMBERS SEEM REASONABLE AND ONLY MINOR CHANGES
MADE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST 6 HOURS OF THE TAF PD
BEFORE GRADUALLY COMING TO AN END THROUGH TONIGHT.

BUFKIT SOUNDINGS SHOW A SATURATED ATMS THROUGH TONIGHT.  THE
EXCEPTION IS KLAF WHERE LLVL DRY AIR WORKS INTO THE SITE AFTER
MIDNIGHT.  KIND...KHUF AND KBMG WILL LIKELY REMAIN CLOUDY THROUGH
MOST OF THE PD BUT CIGS WILL IMPROVE FROM IFR TO MVFR/VFR INTO
FRIDAY AFTERNOON.  IF SKIES DO CLEAR SOMEWHAT THEN FOG WILL BE AN
ISSUE.  AT THIS TIME WILL GO AS LOW AS 2SM AND REEVALUATE CLOUD
CLEARING FOR THE 00Z ISSUANCE.

AFTER RAIN CLEARS UP TONIGHT EXPECT DRY CONDITIONS THROUGH THE
REMAINDER OF THIS TAF PD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SALLY
PUBLIC...JH
Hazardous weather outlook, May 8, 4:49 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EDT THU MAY 8 2008

INZ021-028>031-035>038-040>042-045-046-048-049-055>057-062>065-
072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ039-043-044-047-051>054-091000-
HAMILTON-VERMILLION-PARKE-MARION-VIGO-CLAY-OWEN-MORGAN-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>069-091000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ070-071-091000-
LAWRENCE-JACKSON-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Evansville,IN radar (KVWX), 97 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
May 8, 5:31 PM EST to 7:30 PM EST
Where
Sullivan County, 0.54 mi E of Sullivan to 0.27 mi ESE of Sullivan
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.100, -87.410

Heavy rain caused numerous county roads in central Sullivan County to be flooded. Streets in the town of Sullivan were flooded in addition to cars being stranded in the flood waters.

Flash Flood, Martin

When
May 8, 9:28 PM EST to May 9, 12:30 AM EST
Where
Martin County, 0.54 mi W of Shoals to 2.18 mi SSW of Mt Pleasant
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.670, -86.790

Heavy rain caused roadways to flood in central portions of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102278, 102279.